Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 502, NWS Jackson, MS

June 28, 2001Attala County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 28, 2001, 6:41 PM CDT for Attala County, Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2001, 6:41 PM CDT (23:41 UTC)
Expired
Jun 28, 2001, 7:15 PM CDT
In force
34 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Attala County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 282342
SVRJAN
MSC007-290015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
641 PM CDT THU JUN 28 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST ATTALA COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 715 PM CDT

* AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MCCOOL...OR ABOUT 15 MILES NORTHEAST OF   9
  KOSCIUSKO. THE STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN NEAR MCCOOL

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:45 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 28, 2:45 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT THU JUN 28 2001

THE PERSISTENT UPPER LEVEL LOW THAT HAS BEEN AFFECTING MUCH OF THE
SOUTHEASTERN STATES WAS LOCATED IN SOUTHEAST MISSOURI THIS MORNING
WITH A TROUGH SOUTHWARD INTO NORTHEASTERN LOUISIANA. SCATTERED
CONVECTION IS OCCURRING THIS AFTERNOON ACROSS THE FORECAST AREA WITH
MOST WIDESPREAD COVERAGE SOUTH OF INTERSTATE 20. BOTH THE ETA AND
AVN MODELS ARE CONSISTENT IN FORECASTING LITTLE MOVEMENT TO THE
UPPER LOW THROUGH SATURDAY AFTERNOON. BY 00Z SUNDAY THE AVN AND ETA
MODELS ONLY TRACK THE LOW SEVERAL HUNDRED MILES WEST FROM THE
CURRENT POSITION IN SOUTHEAST MISSOURI INTO VICINITY OF SOUTHWEST
MISSOURI AND NORTHEAST ARKANSAS.

AT THE SURFACE: WITH A HIGH PRESSURE CENTER OFF THE COAST OF THE
SOUTHEASTERN UNITED STATES...LOW LEVEL FLOW INTO THE LOWER
MISSISSIPPI VALLEY WILL CONTINUE TO BE OUT OF THE SOUTH...BRINGING
WARM HUMID AIR INTO THE REGION. HOWEVER...THE PRESSURE GRADIENT WILL
CONTINUE TO BE VERY WEAK SO THE LOW LEVEL WIND FLOW WILL BE LIGHT.

WITH THE WARM HUMID AIR AT THE LOWER LEVEL AND UNSEASONABLY COOL AIR
AT 500 MB (ASSOCIATED WITH THE UPPER LEVEL LOW) EXPECT SCATTERED
THUNDERSTORM ACTIVITY TO CONTINUE ACROSS THE FORECAST AREA FOR THE
NEXT SEVERAL DAYS. THE GREATEST COVERAGE OF THUNDERSTORMS WILL OCCUR
DURING THE AFTERNOON AND EARLY EVENING HOURS. HOWEVER...FOR THIS
UNUSUAL SUMMER WEATHER PATTERN WITH AN UPPER LEVEL LOW IN SOUTHERN
MISSOURI AND A 500 MB TROUGH JUST WEST OF THE FORECAST
AREA...CONVECTION WILL BE POSSIBLE AT ANY TIME OF THE DAY OR NIGHT.

FOR TEMPERATURES...WILL STAY CLOSEST TO THE AVNS NUMBERS. BELIEVE
PLENTIFUL CLOUDINESS WILL KEEP THE MAXIMUM TEMPERATURES CLOSER TO
THE COOLER NUMBERS OF THE AVN GUIDANCE. LOW TEMPERATURES WILL
CONTINUE TO BE UNSEASONABLY COOL THE NEXT SEVERAL DAYS...GENERALLY
IN THE 65 TO 70 DEGREE RANGE.

24 HOUR QPF FORECAST: ALTHOUGH SCATTERED CONVECTION WITH UP TO 50
PERCENT COVERAGE OF RAIN IS EXPECTED THROUGH THE PERIOD ENDING AT
00Z FRIDAY...OVERALL AREAL QPF AMOUNTS SHOULD BE LESS THAN ONE TENTH
OF AN INCH WITH MOST PRECIPITATION OCCURRING FRIDAY AFTERNOON
BETWEEN 18Z AND 00Z (1300 - 1900L) RAINFALL AMOUNTS SHOULD TEND TO
BE HIGHER WEST OF THE MISSISSIPPI RIVER...BUT LOCALIZED 1-2 INCH
AMOUNTS COULD OCCUR ANYWHERE IN THE FORECAST AREA IN ISOLATED
STRONGER STORMS.

EXTENDED FORECAST: THE UPPER LEVEL LOW THAT HAS AFFECTED THE LOCAL
FORECAST AREA WEATHER FOR THE PAST WEEK IS EXPECTED TO DRIFT
SOUTHWESTWARD TOWARDS CENTRAL TEXAS BY SUNDAY AND WILL FINALLY
DISSIPATE BY TUESDAY. HOWEVER...THE AIRMASS WILL CONTINUE TO BE VERY
WARM...HUMID...AND UNSTABLE. A WEEK FRONT WILL GRAZE NORTHERN
PORTIONS OF MISSISSIPPI BY WEDNESDAY. WILL LEAVE CHANCE OF RAIN OUT
OF NORTHERN ZONES FOR DAY 7 (THURSDAY) BUT BELIEVE AIRMASS WILL
CONTINUE TO BE UNSTABLE ENOUGH TO SUPPORT AFTERNOON AND EVENING
CONVECTION ACROSS REMAINDER OF THE FORECAST AREA THROUGH THE ENTIRE
PERIOD. MAXIMUM TEMPERATURES SHOULD CONTINUE TO BE SLIGHTLY BELOW
NORMAL THROUGH THURSDAY WITH MINIMUM TEMPERATURES NEAR NORMAL.

PRELIM NUMBERS...
JAN 68/87 69/88  2524
MEI 67/89 68/90  2424

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
15

In the hours before

Special weather statement, Jun 28, 3:20 PM CDT, 3 hours 21 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT THU JUN 28 2001

...THUNDERSTORMS...
ISOLATED THUNDERSTORMS MAY BE SEVERE OVER PARTS OF SOUTH AND EAST
MISSISSIPPI THIS AFTERNOON AND EARLY EVENING.

SCATTERED THUNDERSTORMS OVER NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS AND MUCH OF MISSISSIPPI WILL DIMINISH THIS EVENING AS
AFTERNOON HEATING ENDS AND THE AIR MASS SLOWLY STABILIZES.

A LOW PRESSURE CENTER IN THE UPPER LEVELS OF THE ATMOSPHERE WILL
REMAIN PARKED OVER THE REGION THROUGH FRIDAY. THIS SYSTEM WILL
PROVIDE EXTRA LIFT TO PROMOTE THUNDERSTORM FORMATION THIS
AFTERNOON AND EVENING. COOLING TEMPERATURES EARLY TONIGHT WILL
REDUCE LIFT AND STABILIZE THE AIR MASS ENOUGH TO REDUCE THE
CHANCE OF THUNDERSTORM DEVELOPMENT OVERNIGHT.

THE BEST CHANCE OF SEVERE STORMS WILL BE OVER SOUTH AND EAST
MISSISSIPPI WHERE THE AIR MASS WILL BE MOST UNSTABLE THIS
AFTERNOON AND EARLY EVENING. THE PRIMARY SEVERE WEATHER THREAT
WILL BE DAMAGING WIND. LARGE HAIL UP TO NICKEL SIZE IS ALSO
POSSIBLE.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED THROUGH THE EARLY EVENING BUT WILL NOT BE NECESSARY
TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:07 PM CDTSevere Thunderstorm WarningJANLawrence28 min
Jun 27, 7:38 PM CDTSevere Thunderstorm WarningJANJefferson Davis37 min
Jun 28, 2:21 PM CDTSevere Thunderstorm WarningJANScott39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.